MAUDE Adverse Event Report: ENCORE MEDICAL, L.P. EMPOWR KNEE INSTRUMENT; DJO EMPOWR KNEETM, 1/8 QUICK CONNECT DRILL BIT

ENCORE MEDICAL, L.P. EMPOWR KNEE INSTRUMENT; DJO EMPOWR KNEETM, 1/8 QUICK CONNECT DRILL BIT
Catalog Number 800-05-022
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/23/2016
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure/primary surgery.While using the 1/8" quick connect drill to evaluate the anterior resction of the femur the tip of the drill bit broke off in the anterior femur.The surgeon decided it would have been more detrimental to the patient to try and remove it and the drill bit was left in the patient.
 
Additional Manufacturer Narrative
The reason for this complaint was to report the tip of the drill bit breaking off in the anterior femur while the surgeon was using the 1/8" quick connect drill bit to evaluate the anterior resection of the femur during the primary surgery.The tip of the drill bit was left in the patient; the surgeon decided it would have been more detrimental to the patient to try and remove it.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The primary surgery was completed as intended.The device was made available to djo surgical for examination on 1 sep 2016.Examination of the returned drill bit shows the bit broken just above where the drill flutes begin to taper out to the drill shaft major diameter.A review of the device history record (dhr) revealed the product was manufactured to revision level specifications.Based on the released date, the instrument may have been in service for over 5 months.A review of the product complaint report history showed previous complaints but there were no indications that this instrument has a design or material deficiency.This is the first complaint against a part form this lot number.The root cause of this event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.The fracture of the bit is typical of 455 sst in bending or torsion.Possibly in this case, the fracture may suggest the drill bit failed from a stress concentration that was created by excessive bending loads while in rotation.Surgical instruments condition can be determined while being used for its intended purpose.The replacement of surgical instruments due to normal wear and tear does not indicate a product deficiency, failure or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.

Brand Name
EMPOWR KNEE INSTRUMENT
Common Device Name
DJO EMPOWR KNEETM, 1/8 QUICK CONNECT DRILL BIT
Manufacturer (Section D)
ENCORE MEDICAL, L.P.
9800 metric blvd.
austin TX 78758
MDR Report Key5966278
Report Number1644408-2016-00661
Device Sequence Number660758
Product Code HTW
UDI-Device Identifier00888912408677
UDI-Public(01)00888912408677
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number800-05-022
Device Lot Number192373L02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/21/2016
Supplement Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1